Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Characterizing derivations from the disk algebra to its dual

Authors: Y. Choi and M. J. Heath
Journal: Proc. Amer. Math. Soc. 139 (2011), 1073-1080
MSC (2010): Primary 46J15; Secondary 30H10, 47B47
Published electronically: August 3, 2010
MathSciNet review: 2745657
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the space of all bounded derivations from the disk algebra into its dual can be identified with the Hardy space $ H^1$; using this, we infer that all such derivations are compact. Also, given a fixed derivation $ D$, we construct a finite, positive Borel measure $ \mu_D$ on the closed disk, such that $ D$ factors through $ L^2(\mu_D)$. Such a measure is known to exist, for any bounded linear map from the disk algebra to its dual, by results of Bourgain and Pietsch, but these results are highly non-constructive.

References [Enhancements On Off] (What's this?)

  • 1. A. B. Aleksandrov and V. V. Peller, Hankel operators and similarity to a contraction, Internat. Math. Res. Notices 6 (1996), 263-275. MR 1386078 (97c:47006b)
  • 2. W. G. Bade, P. C. Curtis, Jr., and H. G. Dales, Amenability and weak amenability for Beurling and Lipschitz algebras, Proc. London Math. Soc. (3) 55 (1987), no. 2, 359-377. MR 896225 (88f:46098)
  • 3. J. Garnett, Bounded Analytic Functions, revised first edition, Graduate Texts in Mathematics, vol. 236, Springer, New York, 2007. MR 2261424 (2007e:30049)
  • 4. S. E. Morris, Bounded derivations from uniform algebras, Ph.D. thesis, University of Cambridge, 1993.
  • 5. V. Runde, A functorial approach to weak amenability for commutative Banach algebras, Glasgow Math. J. 34 (1992), no. 2, 241-251. MR 1167340 (93d:46084)
  • 6. P. Wojtaszczyk, Banach Spaces for Analysts, Cambridge Studies in Advanced Mathematics, vol. 25, Cambridge University Press, Cambridge, 1991. MR 1144277 (93d:46001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46J15, 30H10, 47B47

Retrieve articles in all journals with MSC (2010): 46J15, 30H10, 47B47

Additional Information

Y. Choi
Affiliation: Département de mathématiques et de statistique, Pavillon Alexandre-Vachon, Université Laval, Québec, QC, Canada, G1V 0A6
Address at time of publication: Department of Mathematics and Statistics, McLean Hall, University of Saskatchewan, 106 Wiggins Road, Saskatoon, SK, Canada S7N 5E6

M. J. Heath
Affiliation: Departamento de Matemática, Instituto Superior Técnico, Av. Rovisco Pais, 1049-001 Lisboa, Portugal

Keywords: Derivation, disk algebra, Hardy space
Received by editor(s): December 15, 2009
Received by editor(s) in revised form: March 30, 2010
Published electronically: August 3, 2010
Additional Notes: The second author was supported by post-doctoral grant SFRH/BPD/40762/2007 from FCT (Portugal).
Communicated by: Nigel J. Kalton
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society